If you suspect that someone you know is using heroin or any other opiate there are ways you can tell. First and foremost, you have probably noticed a change in their behavior or demeanor lately, or you wouldn’t be asking questions. Right? A sudden change in one’s behavior is almost always a sign that there might be something going on. Someone that is on heroin will be more lethargic and seem sleepier than normal. They might have less “pep” than usual, although some people are affected in the opposite manner for awhile at the beginning of the high. They would seem “medicated”. Each case is different. My wife, for example used to be a Heroin addict. She has a lot of natural energy, almost to the point of ADHD and hyperactivity. When she was on drugs, it would make her very energetic. She would run around for hours doing normal activities. This case can make it harder to detect Heroin use. One way to tell in this situation, is that everyone shares one trait… Being sick from withdrawal. More on that later…
They Always Have Excuses…
The excuses will fly when approached. They will say that they’re tired or they haven’t been sleeping, but if this is a change all of the sudden and it keeps happening, then it’s a clear sign that there is more to the story. One of the most telling signs that a person is high on opiates is that their pupils will get pinned. Being pinned means that instead of the pupils being a normal size, they are very, very small. They look like little black dots in the center of the eye. The colored part will be very big, and their eyes will seem very bright in color.
When someone is on heroin, their mood will swing often. They will seem euphoric for awhile and then become snappy and inpatient all of a sudden. This is very common in heroin and other opiate abuse. In my experience, I would snap at people all the time because it felt like they were ruining my high. It would be annoying to me if a friend was talking about something that I had to focus on too much, like a detailed story, for instance. The user becomes more withdrawn from everyone else. A lot of users want to be alone and not bothered. If you have a child that spends all their time alone in their room all of a sudden, this could be a sign. It’s important to remember that for some teens, this could be a normal phase, and not drug use. Like I said before, every case is different.
Financial Difficulties And Missing Stuff
Now we get to the “finances and stuff” part. What I mean by “stuff” is, belongings. How to tell if someone is on Heroin is if their finances quickly become a disaster. That is unless the individual has a great fortune to rely on, and sometimes that is not enough. I’ve seen hundreds of thousands of dollars go in a month! For most of us money is an issue, and when you’re spending $160 a day for a drug habit, everything gets out of whack quickly. For me I would spend about 3 -4 thousand dollars a week! How long do you think that lasted? Surprisingly awhile. Addicts can be very resourceful. Warning signs too look for include the following; Asking friends and family for an unusual number of loans, getting in too deep with “Check Cashing Stores” (The payday advance loan option that they do.), asking for an advance from their employer, and worst of all, stealing from friends and family. Another thing to look out for is stuff missing from their residence (or yours). Often addicts will pawn high ticket items like musical instruments, tools, and electronics. At the time they really believe that they will get them back, but that never happens. All that’s left is pawn receipts.
That brings us to the part on withdrawals. Once someone becomes physically dependent on heroin they will need it to stay well. Click on the link above and scroll down to “What Will Heroin Do To Me?” That will explain the very painful and horrible topic of withdrawals. You will see the person sweating or they may have goosebumps all over them like it’s cold out (only it’s warm out). They will seem disoriented. Another sign that a user is “dope sick” is that they will be in the bathroom with vomiting and diarrhea. Withdrawal is a clear sign that your friend or loved one has a serious addiction and needs professional help.
Getting Help is what you need to do. Click the link that have provided at the beginning of this paragraph. It explains some options for help and is what worked for me and anyone else that I know. It is possible for an addict to change their life around and correct the mistakes they made. There’s a wide misconception that heroin addicts are bad people or pathetic for not quitting. This could not be further from the truth!! People get addicted to opiates because of bad and misinformed decisions. Others get hooked from a pain management problem that has not been properly handled by a doctor. At any rate, it’s not something that the addict can just quit alone with nobody to help. Many addicts desperately want to stop but don’t know how or have no options. Education on the topic is the best offense and defense to this situation. I also recommend getting some books on this subject. I know that I have learned more information from books then anything else besides my own experience with heroin and cocaine addiction. Check out these books for starters:
I hope that this has helped you in your quest for answers. Please email me if you have any questions or need more advice!